Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Kansas City, MO

April 28, 2020Carroll County, Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 28, 2020, 3:13 PM CDT for Carroll County, Lafayette County, Saline County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 3:13 PM CDT (20:13 UTC)
Expired
Apr 28, 2020, 4:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MO, Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 70 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-553 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS53 KEAX 282013
SVREAX
MOC033-107-195-282100-
/O.NEW.KEAX.SV.W.0026.200428T2013Z-200428T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
313 PM CDT Tue Apr 28 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in north central Missouri...
  Western Saline County in central Missouri...
  Eastern Lafayette County in west central Missouri...

* Until 400 PM CDT.

* At 313 PM CDT, a severe thunderstorm was located over Mayview, or
  near Higginsville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marshall, Higginsville, Concordia, Waverly, Corder, Alma, Malta
  Bend, Blackburn, Mayview, Wakenda, Emma, Miami, Dover, Aullville,
  Mount Leonard and Grand Pass.

This includes Interstate 70 in Missouri between mile markers 40 and
63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9390 3908 9394 3942 9332 3924 9310
      3898 9317
TIME...MOT...LOC 2013Z 253DEG 36KT 3905 9382 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
3 follow-up statements
753 
WWUS53 KEAX 282019
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Tue Apr 28 2020

MOC033-107-195-282100-
/O.CON.KEAX.SV.W.0026.000000T0000Z-200428T2100Z/
Carroll MO-Saline MO-Lafayette MO-
319 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN CARROLL...WESTERN SALINE AND EASTERN LAFAYETTE
COUNTIES...

At 319 PM CDT, a severe thunderstorm was located over Higginsville,
moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Marshall, Higginsville, Concordia, Waverly, Corder, Alma, Malta Bend,
Blackburn, Mayview, Wakenda, Emma, Miami, Dover, Aullville, Mount
Leonard and Grand Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9382 3913 9385 3942 9332 3924 9310
      3898 9317
TIME...MOT...LOC 2019Z 253DEG 36KT 3907 9374 

HAIL...1.75IN
WIND...60MPH
 
$$

Leighton
186 
WWUS53 KEAX 282036
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
336 PM CDT Tue Apr 28 2020

MOC033-107-195-282100-
/O.CON.KEAX.SV.W.0026.000000T0000Z-200428T2100Z/
Carroll MO-Saline MO-Lafayette MO-
336 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN CARROLL...WESTERN SALINE AND SOUTHEASTERN LAFAYETTE
COUNTIES...

At 336 PM CDT, a severe thunderstorm was located over Blackburn, or 8
miles north of Concordia, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marshall, Higginsville, Concordia, Waverly, Corder, Alma, Malta Bend,
Blackburn, Mayview, Emma, Miami, Aullville, Mount Leonard and Grand
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9317 3898 9382 3907 9384 3937 9326
      3924 9310
TIME...MOT...LOC 2036Z 254DEG 36KT 3910 9351 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
799 
WWUS53 KEAX 282100
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT Tue Apr 28 2020

MOC033-107-195-282109-
/O.EXP.KEAX.SV.W.0026.000000T0000Z-200428T2100Z/
Carroll MO-Saline MO-Lafayette MO-
400 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...WESTERN
SALINE AND SOUTHEASTERN LAFAYETTE COUNTIES WILL EXPIRE AT 400 PM
CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3898 9317 3898 9382 3907 9384 3937 9326
      3924 9310
TIME...MOT...LOC 2059Z 253DEG 36KT 3916 9324 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:12 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 28, 1:12 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
112 PM CDT Tue Apr 28 2020

.Discussion...
Issued at 111 PM CDT TUE APR 28 2020

Primary forecast focus is on Severe Thunderstorms This Afternoon.

We have been watching convective trends ahead of the surface front
moving south/southeast out of Nebraska and into northeastern Kansas
and northwestern Missouri. Farther west, the surface boundary is
being influenced by what appears to be a secondary 850 low and a
subtle 500mb short wave trough moving into northeastern Kansas. This
has resulted in more stout convection developing across central
Kansas. Over our neck of the woods, a subtle radar feature
suggests a potential surface boundary well ahead of the front and
current convection, just pushing through the KC Metro. This is
depicted on Visible Satellite by a more focused line of cumulus,
just weakly organized. It appears this subtle boundary may end up
being a focus for initial organized convection as the front
continues to push southward. This boundary appears to be focused
along the western edge of a strong 925-850mb Theta-E axis,
supported by the ribbon of lower 60s dewpoints cutting through
western Missouri. Various flavors of Convective Allowing Models
(CAMs) suggest robust initiation ahead of the front, near this
boundary between 2 to 4 PM. 17Z special from Topeka reveals a
sizable inversion with a very dry sub-cloud layer. Low level lapse
rates are between 6 and 7 C/Km supporting an increased concern
for damaging wind gusts with any convection. At present, most
likely to see the initial line of strong to severe convection
develop near/around Paola, KS to the south side of the KC
Metro/Harrisonville to Marshall to Moberly; with a line of storms
moving east and southeast into central Missouri through 6 to 7 PM.
Overall, Wind will be the primary concern followed by hail. Wind
gusts over 60 mph are more than likely with the strongest storms
and can cause significant damage. As for tornadic potential;
boundary layer winds are veered, out of the southwest, and are
expected to remain so. Overall, not overly impressed with the
tornadic potential, but given sufficient shear for rotating
storms, a few spin-ups cannot be ruled out with the strongest
storms.

Overnight, after midnight, an area of showers will move into
northwestern Missouri. With steep low level lapse rates, there's
concerns we could see isolated wind gusts over 60 mph with this
activity. At present, we will likely handle any strong wind gusts
with Severe Storm warnings or Special Weather Statements.
&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1158 AM CDT TUE APR 28 2020

TAF sites will have to contend with thunderstorm chances through
the afternoon into the early evening. Ceilings are expected to
remain at VFR, but drops in visibility are expected with any heavy
thunderstorms. A break in rain is expected for much of the
overnight with a second chance for showers early Wednesday
morning along with strong northwest winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue Apr 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several chance for thunderstorms are possible Saturday through
 Monday. The chances of severe weather look low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 28, 3:09 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
309 PM CDT Tue Apr 28 2020

MOZ031-038-039-282045-
Carroll MO-Saline MO-Lafayette MO-
309 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...WESTERN SALINE
AND LAFAYETTE COUNTIES UNTIL 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayview, or near Odessa, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Higginsville, Lexington, Concordia, Waverly, Wellington,
Corder, Alma, Malta Bend, Blackburn, Mayview, Wakenda, Miami, De
Witt, Dover, Aullville, Mount Leonard and Grand Pass.

This includes Interstate 70 in Missouri between mile markers 39 and
58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 9307 3894 9390 3913 9398 3921 9380
      3921 9376 3922 9376 3944 9323
TIME...MOT...LOC 2009Z 250DEG 44KT 3905 9385

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:09 PM CDTSpecial Weather StatementEAXLafayette, Saline36 min
Apr 28, 3:17 PM CDTSpecial Weather StatementEAXBates43 min
Apr 28, 3:22 PM CDTSpecial Weather StatementEAXCass, Johnson38 min
Apr 28, 3:40 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Pettis35 min
Apr 28, 3:54 PM CDTSevere Thunderstorm WarningEAXBates, Henry36 min
Apr 28, 4:16 PM CDTSpecial Weather StatementEAXPettis44 min
Apr 28, 4:21 PM CDTSpecial Weather StatementEAXHoward, Saline39 min
Apr 28, 4:58 PM CDTSpecial Weather StatementEAXCooper47 min
Apr 28, 5:12 PM CDTSpecial Weather StatementEAXBates33 min
Apr 28, 6:31 PM CDTRiver Flood WarningEAXCass, Henry, Johnson10 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.